Dental Tribune America

Antibiotics could cause black hairy tongue

By Dental Tribune International
February 21, 2013

AMARILLO, Texas, USA: According to a recently published case report, a patient developed a rare discoloration of his tongue possibly due to medication containing linezolid, a synthetic antibiotic. Although adverse drug reactions were considered, the doctors suggested that the condition was most likely caused by the patient's poor oral hygiene.

As reported by doctors at the Texas Tech University Health and Sciences Center, the 56-year-old man had been hospitalized for several days after being diagnosed with community-acquired pneumonia. He was discharged on 600 mg of linezolid orally every 12 hours for ten days. At a follow-up visit at the clinic eight days later, the patient reported that his respiratory symptoms and fever had improved significantly. However, he complained about dysgeusia and a blackish residue on his tongue that could be wiped off, the doctors said.

According to the case report, the patient was edentulous and refused to brush or use mouthwash. He consumed neither tea, coffee nor other colored beverages excessively. He had quit smoking on his initial hospitalization, three weeks prior to the presentation. The patient was asked to complete his antibiotic treatment and was directed to clean his tongue with a soft toothbrush and toothpaste containing baking soda twice a day. Four weeks later, the discoloration had resolved completely.

"Although a drug–drug interaction is a remote possibility, to the best of our knowledge, no such interactions have been reported. The occurrence of linezolid-induced black hairy tongue in our patient was probably aggravated by his poor oral hygiene," the doctors concluded.

They recommended that a detailed patient history be obtained before prescribing linezolid to rule out potential risk factors negatively associated with the condition, including the use of other antibiotics, smoking and consumption of coffee. In general, patients on this antibiotic should be advised to perform good oral hygiene.

Moreover, they said that a thorough review of medical reports published from January 2000 to June 2012 in MEDLINE, an online bibliographic database, revealed only five similar cases.

The report was published online on Feb. 15 in the Journal of Medical Case Reports.

Leave a Reply

Your email address will not be published. Required fields are marked *

© 2020 - All rights reserved - Dental Tribune International